Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On a directionally reinforced random walk

Authors: Arka P. Ghosh, Reza Rastegar and Alexander Roitershtein
Journal: Proc. Amer. Math. Soc. 142 (2014), 3269-3283
MSC (2010): Primary 60F05, 60F15; Secondary 60J25, 70B05
Published electronically: May 19, 2014
MathSciNet review: 3223382
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider a generalized version of a directionally reinforced random walk, which was originally introduced by Mauldin, Monticino, and von Weizsäcker. Our main result is a stable limit theorem for the position of the random walk in higher dimensions. This extends a result of Horváth and Shao that was previously obtained in dimension one only (however, in a more stringent functional form).

References [Enhancements On Off] (What's this?)

  • [1] Pieter Allaart and Michael Monticino, Optimal stopping rules for directionally reinforced processes, Adv. in Appl. Probab. 33 (2001), no. 2, 483-504. MR 1843184 (2002e:60067),
  • [2] Pieter Allaart and Michael Monticino, Optimal buy/sell rules for correlated random walks, J. Appl. Probab. 45 (2008), no. 1, 33-44. MR 2409308 (2009g:60057),
  • [3] K. B. Athreya and P. Ney, A new approach to the limit theory of recurrent Markov chains, Trans. Amer. Math. Soc. 245 (1978), 493-501. MR 511425 (80i:60092),
  • [4] Bojan Basrak, Richard A. Davis, and Thomas Mikosch, A characterization of multivariate regular variation, Ann. Appl. Probab. 12 (2002), no. 3, 908-920. MR 1925445 (2003h:60022),
  • [5] Peter Becker-Kern, Mark M. Meerschaert, and Hans-Peter Scheffler, Limit theorems for coupled continuous time random walks, Ann. Probab. 32 (2004), no. 1B, 730-756. MR 2039941 (2004m:60092),
  • [6] Patrick Billingsley, Convergence of probability measures, 2nd ed., Wiley Series in Probability and Statistics: Probability and Statistics. A Wiley-Interscience Publication, John Wiley & Sons Inc., New York, 1999. MR 1700749 (2000e:60008)
  • [7] A. A. Borovkov and K. A. Borovkov, Asymptotic analysis of random walks, Heavy-tailed distributions. Translated from the Russian by O. B. Borovkova, Encyclopedia of Mathematics and its Applications, vol. 118, Cambridge University Press, Cambridge, 2008. MR 2424161 (2010b:60132)
  • [8] Dariusz Buraczewski, Ewa Damek, and Mariusz Mirek, Asymptotics of stationary solutions of multivariate stochastic recursions with heavy tailed inputs and related limit theorems, Stochastic Process. Appl. 122 (2012), no. 1, 42-67. MR 2860441 (2012i:60145),
  • [9] Miklós Csörgő and Lajos Horváth, Weighted approximations in probability and statistics, with a foreword by David Kendall. Wiley Series in Probability and Mathematical Statistics: Probability and Mathematical Statistics, John Wiley & Sons Ltd., Chichester, 1993. MR 1215046 (94c:60060)
  • [10] S. Goldstein, On diffusion by discontinuous movements, and on the telegraph equation, Quart. J. Mech. Appl. Math. 4 (1951), 129-156. MR 0047963 (13,960b)
  • [11] A. De Gregorio, On random fights with non-uniformly distributed directions, preprint is available at
  • [12] Urs Gruber and Martin Schweizer, A diffusion limit for generalized correlated random walks, J. Appl. Probab. 43 (2006), no. 1, 60-73. MR 2225050 (2007b:60085),
  • [13] Lajos Horváth and Qi-Man Shao, Limit distributions of directionally reinforced random walks, Adv. Math. 134 (1998), no. 2, 367-383. MR 1617789 (99g:60070),
  • [14] A. Jurlewicz, P. Kern, M. M. Meerschaert, and H.-P. Scheffler, Fractional governing equations for coupled random walks, Comput. Math. Appl. 64 (2012), no. 10, 3021-3036. MR 2989331,
  • [15] Mark Kac, A stochastic model related to the telegrapher's equation, Rocky Mountain J. Math. 4 (1974), 497-509. Reprinting of an article published in 1956. Papers arising from a Conference on Stochastic Differential Equations (Univ. Alberta, Edmonton, Alta., 1972). MR 0510166 (58 #23185)
  • [16] James E. Kiefer and George H. Weiss, The Pearson random walk, Random walks and their applications in the physical and biological sciences (Washington, D.C., 1982) AIP Conf. Proc., vol. 109, Amer. Inst. Phys., New York, 1984, pp. 11-32. MR 780190 (86g:60076),
  • [17] Alexander D. Kolesnik, Random motions at finite speed in higher dimensions, J. Stat. Phys. 131 (2008), no. 6, 1039-1065. MR 2407379 (2009d:60343),
  • [18] Alexander D. Kolesnik and Enzo Orsingher, A planar random motion with an infinite number of directions controlled by the damped wave equation, J. Appl. Probab. 42 (2005), no. 4, 1168-1182. MR 2203830 (2007a:60046),
  • [19] Aimé Lachal, Cyclic random motions in $ \mathbb{R}^d$-space with $ n$ directions, ESAIM Probab. Stat. 10 (2006), 277-316 (electronic). MR 2247923 (2007k:60036),
  • [20] R. Daniel Mauldin, Michael Monticino, and Heinrich von Weizsäcker, Directionally reinforced random walks, Adv. Math. 117 (1996), no. 2, 239-252. MR 1371652 (97b:60067),
  • [21] Mark M. Meerschaert and Hans-Peter Scheffler, Triangular array limits for continuous time random walks, Stochastic Process. Appl. 118 (2008), no. 9, 1606-1633. MR 2442372 (2010b:60135),
  • [22] E. Orsingher and A. De Gregorio, Random flights in higher spaces, J. Theoret. Probab. 20 (2007), no. 4, 769-806. MR 2359055 (2008h:60041),
  • [23] K. Pearson, The problem of the random walk, Nature 72 (1905), 294.
  • [24] Sidney Resnick, On the foundations of multivariate heavy-tail analysis, J. Appl. Probab. 41A (2004), 191-212. MR 2057574,
  • [25] Rainer Siegmund-Schultze and Heinrich von Weizsäcker, Level crossing probabilities. II. Polygonal recurrence of multidimensional random walks, Adv. Math. 208 (2007), no. 2, 680-698. MR 2304333 (2008i:60080),
  • [26] W. Stadje, The exact probability distribution of a two-dimensional random walk, J. Statist. Phys. 46 (1987), no. 1-2, 207-216. MR 887245 (89b:60165),
  • [27] P. Straka and B. I. Henry, Lagging and leading coupled continuous time random walks, renewal times and their joint limits, Stochastic Process. Appl. 121 (2011), no. 2, 324-336. MR 2746178 (2012a:60136),
  • [28] D. Szász and B. Tóth, Persistent random walks in a one-dimensional random environment, J. Statist. Phys. 37 (1984), no. 1-2, 27-38. MR 774883 (86e:60056),
  • [29] Bálint Tóth, Persistent random walks in random environment, Probab. Theory Relat. Fields 71 (1986), no. 4, 615-625. MR 833271 (87f:60107),
  • [30] B. J. West, Statistics of deep water surface waves. In Encyclopedia of Fluid Mechanics, Vol. 2: Dynamics of Single Fluid Flows and Mixing (N. P. Cheremesinoff, ed.), Gulf, Houston, 1986, pp. 26-46.
  • [31] Ward Whitt, Weak convergence of first passage time processes, J. Appl. Probability 8 (1971), 417-422. MR 0307335 (46 #6455)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 60F05, 60F15, 60J25, 70B05

Retrieve articles in all journals with MSC (2010): 60F05, 60F15, 60J25, 70B05

Additional Information

Arka P. Ghosh
Affiliation: Department of Statistics, Iowa State University, Ames, Iowa 50011

Reza Rastegar
Affiliation: Department of Mathematics, Iowa State University, Ames, Iowa 50011

Alexander Roitershtein
Affiliation: Department of Mathematics, Iowa State University, Ames, Iowa 50011

Received by editor(s): May 31, 2012
Received by editor(s) in revised form: September 19, 2012
Published electronically: May 19, 2014
Communicated by: Mark M. Meerschaert
Article copyright: © Copyright 2014 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society